Many people who take antidepressants like selective serotonin reuptake inhibitors (SSRIs) end up wanting to stop taking them at some point. There are various reasons for this – side effects, feeling like you don’t need them anymore, wanting to try managing without medication, etc.
However, one of the biggest concerns people have about stopping antidepressants is the potential for withdrawal effects and symptoms getting worse after stopping the medication. This leads many to wonder – does stopping antidepressants make depression worse?
Why People Want to Stop Antidepressants
There are several common reasons that people want to stop taking their antidepressant medication:
Antidepressants like SSRIs and SNRIs can cause side effects like nausea, weight gain, sexual problems, insomnia, dry mouth, blurred vision, constipation, drowsiness, agitation, and more. For some people these side effects are minor annoyances, but for others they can greatly impact quality of life. Many people want to stop their medication to avoid dealing with difficult side effects.
Once antidepressants help manage depressive symptoms and people start feeling more like themselves again, many wonder if they still need the medication. They may want to try going off to see if they feel stable without it.
Wanting to Get Off Medication
Some people are uncomfortable relying on medication long-term and would prefer to manage their mental health without it. They may want to challenge themselves to cope without the antidepressant and utilize other self-care strategies instead.
Preparing for Pregnancy
Women who want to become pregnant often need to taper off antidepressants like SSRIs since most are not considered safe for pregnancy. Stopping the medication can be necessary to prepare for conception and carrying a healthy baby.
Concerns About Dependence
Some people worry about becoming too dependent on antidepressants and wonder if they will be able to function without the medication if they ever need to stop. Wanting to feel free from needing a psychiatric drug motivates discontinuation.
Risks of Stopping Antidepressants
While wanting to stop an antidepressant is understandable, there are some risks involved that need to be considered:
Antidepressants, especially those like SSRIs and SNRIs, can cause withdrawal symptoms when stopped. This is because they influence neurotransmitters like serotonin and abruptly changing the levels can cause imbalance. Potential withdrawal symptoms include nausea, dizziness, insomnia, fatigue, anxiety, irritability, flu-like symptoms, and more. Tapering the dosage slowly under a doctor’s supervision can help minimize symptoms.
For many people, antidepressants help manage their depressive symptoms effectively. Stopping the medication may result in the return of symptoms like low mood, lack of motivation, changes in appetite, poor concentration, and lack of enjoyment. This relapse is likely to be worse the longer someone has had depression and taken medication.
Worsened Original Symptoms
Some research shows that abruptly stopping antidepressants can actually worsen the original depressive symptoms you took medication for in the first place. This effect can last for several weeks or months before stabilizing again. Gradual tapering is recommended.
The withdrawal effects and potential symptom relapse when stopping antidepressants can make normal daily functioning difficult. Work performance, relationships, self-care, and overall well-being can suffer during this time. Stopping medication should be planned carefully to minimize impact.
Does Stopping Antidepressants Make Depression Worse?
The big question many people have is essentially – will stopping my antidepressant make my depression worse than it was before I started medication?
There is no definitive yes or no answer, since people’s experiences vary greatly based on:
– How long they’ve taken antidepressants
– What type of antidepressant they’ve taken
– How high their dosage was
– How quickly they tapered off
– Their specific brain chemistry
– Their overall mental health history
– Their self-care habits and support system
– Their vulnerability to relapse
However, some general patterns have emerged in research:
Long-Term Use May Increase Risk
Studies show the longer someone has consistently taken antidepressants, the more likely they are to experience worsened depression after stopping. This is especially true if taken for more than a year. The body becomes accustomed to medication altering neurotransmitter levels.
Higher Doses Can Worsen Withdrawal
The higher the dose of antidepressants someone takes, the more likely withdrawal is after stopping. Symptoms and side effects may be more intense with higher medication amounts in your system. Tapering dosage slowly can help.
Abrupt Stopping Increases Problems
Research shows that people who abruptly stop antidepressants are very prone to struggles with withdrawal and worsening depression. Slow medication tapers over weeks or months under a doctor’s guidance can help prevent this.
Pre-Existing Challenges Raise Risk
People with more long-standing mental health issues, chronic or severe depression, and lack of treatment response have higher likelihood of worsening depression and relapse after stopping medication. A greater degree of vulnerability exists.
Medication Type Plays a Role
SSRIs and SNRIs seem to have higher rates of withdrawal symptoms and depression relapse upon discontinuation compared to alternatives like bupropion. Short-acting medications may also be harder to stop than long-acting ones.
Symptom Control Can Maintain
Some people are able to stop antidepressants without a worsening of symptoms, especially if they taper slowly, have doctor guidance, and utilize psychotherapy and healthy coping strategies. Effective symptom management can continue.
Ultimately, the medication and dosage needs to be discontinued gradually and carefully based on your psychiatric provider’s recommendations. Supportive self-care can ease the transition. While worsening of depression is possible, your sensitivity to discontinuation effects is determined by many individual factors.
Tips for Stopping Antidepressants
If you do plan on stopping your antidepressant medication, here are some tips to decrease the risks:
Consult Your Doctor
Never stop antidepressants suddenly without first consulting the prescribing doctor. They can create an appropriate tapering schedule and monitor your health. This greatly lowers your risk.
It’s often recommended to reduce antidepressant dosage slowly by 10-25% every 1-2 weeks, depending on the medication half-life. This gradual approach can minimize symptoms and avoid shock to your body.
Time It Well
If possible, avoid discontinuing antidepressants during very stressful life events since vulnerability to relapse may be higher. Timing it when your life is more stable can make it easier.
Track Your Symptoms
Keep note of any emotional, physical or cognitive symptoms you experience when tapering so your doctor can adjust the rate if needed. Monitoring progress is key.
Utilize Other Treatments
Take advantage of psychotherapy, exercise, social support, proper sleep and nutrition to help your transition and maintain mental health without medication dependence.
Have a Backup Plan
Discuss with your doctor what signs of setbacks to watch for if depression gets worse and you need to consider restarting medication or pursuing other treatment options. Have a plan in place.
|Antidepressant||Starting Dosage||Maximum Dosage||Time to Take Effect|
|Prozac (fluoxetine)||10-20 mg/day||80 mg/day||6-8 weeks|
|Zoloft (sertraline)||25-50 mg/day||200 mg/day||4-6 weeks|
|Lexapro (escitalopram)||10 mg/day||20 mg/day||4-6 weeks|
|Cymbalta (duloxetine)||30 mg/day||120 mg/day||1-2 weeks|
|Wellbutrin (bupropion)||150 mg/day||450 mg/day||1-2 weeks|
While the prospect of worsening depression or severe withdrawal may seem scary, you can minimize the risks of stopping antidepressants through gradual tapering under medical supervision, utilizing psychotherapy and healthy lifestyle habits, planning the timing wisely, and monitoring your symptoms closely. Speak to your doctor to decide if discontinuing medication is the right choice for you currently and how to go about it in the safest way possible. With the right precautions, you may be able to transition smoothly off antidepressants. But be sure to seek help immediately if depression becomes worse once you stop.